Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Wakefield, VA
NWS Wakefield, VA issued this special weather statement at Oct 5, 2021, 4:01 PM EDT for Caroline County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2021, 4:01 PM EDT (20:01 UTC)
- Expired
- Oct 5, 2021, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Wakefield, VA
- Hail
- 0.25 in
- Wind
- 30
County Caroline County, VA
The radar
The Norfolk radar (KAKQ), 107 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404
WWUS81 KAKQ 052001
SPSAKQ
Special Weather Statement
National Weather Service Wakefield VA
401 PM EDT Tue Oct 5 2021
VAZ064-511-517-052045-
Western King William VA-Western Hanover VA-Caroline VA-
401 PM EDT Tue Oct 5 2021
...A strong thunderstorm will impact portions of central Caroline and
northwestern Hanover Counties through 445 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ladysmith, or 12 miles west of Milford, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bowling Green, Milford, Hanover, Ladysmith, Dawn, Kings Dominion,
Chilesburg, Sparta, Golansville, Oliver, Gum Tree, Coatesville,
Hewlett, Doswell, Penola, Noel, Calno, Beaverdam, Burruss Corner and
Cedar Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3806 7718 3775 7731 3776 7734 3777 7733
3777 7732 3779 7733 3779 7737 3776 7737
3789 7772 3801 7767 3800 7767 3799 7764
3808 7754
TIME...MOT...LOC 2001Z 289DEG 14KT 3798 7760
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
GINGRICHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Oct 5, 4:00 PM EDT, 1 minute earlier.
Area forecast discussion, Oct 5, 4:00 PM EDT, 1 minute before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 400 PM EDT Tue Oct 5 2021 .SYNOPSIS... A weak backdoor cold front across the northern mid Atlantic region will slowly push south across the region tonight into Wednesday. An upper level low will lift north into the Great Lakes region as high pressure builds across the northeastern states late this week. A coastal trough will bring additional chances for rain over the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 355 PM EDT Tuesday... The latest analysis indicates a weak sfc trough over the local area, with a frontal boundary nearly stationary from northern VA to near or just S of the DE/MD border on the lower eastern shore. Earlier low clouds and fog have diminished and skies are variably cloudy. Looking at the frontal boundary just to our N, think the highest coverage of showers and tstms later today will be over the N. Some of the high res models are showing an area of convection developing by early aftn over the MD eastern shore and this makes sense given the proximity to the front with a differential heating boundary already developing (cloudy and cooler to the NE and mostly sunny to the S). Have raised PoPs to ~50% across the eastern shore by early aftn and changed to forecast to reflect scattered wording. Farther south, expect some showers/tstms to also get going in the warm and humid airmass (at least by Oct standards). Will have PoPs to 30-40% over much of central and south central VA after 18Z, with generally only 20% or less near the coast in SE VA and over NE NC. Raised highs to the low-mid 80s most areas given a fair amount of sunshine through at least early aftn. No severe tstms expected but PW's of 1.5 to 1.7" and slow storm motion suggest the potential for locally heavy downpours, especially across the aforementioned areas. Will update to mention the potential for locally heavy rain and isolated flash flooding over NE portions of the area. With the loss of daytime heating, expect convection to diminish after sunset, but will still have chc PoPs across the N through the evening hrs. The models seem to be trending slower with respect to the front dropping S overnight, potentially hanging the boundary up along the northern sections of the CWA (at least inland), while potentially sliding farther S closer to the coast as a backdoor cold front. This could translate into a low cloud with ocnl fog/drizzle scenario across the north. Lows tonight mainly ranging through the 60s. A moist onshore flow conts Wed as the front pushes south into the Carolinas. Upslope flow will favor the highest shower chc across the Piedmont. Most instability progged to push south of the local area, but still won't rule out a rumble or two of thunder across the SW as the energy/moisture from the upr level low to the west gets entrained. Otw, a mainly cloudy/cooler day with highs in the 70s except near 80 ivof the Albemarle Sound. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 350 PM EDT Tuesday... Other than some upslope showers across the Piedmont Wed night into Thurs morning, models continue to trend a bit drier for Thu-Fri as the sfc high settles from the NE CONUS to the northern mid-Atlantic. Still a fair amount of cloud cover (partly to mostly cldy skies) but with little in the way of QPF. Lows Wed night in the 60s and highs Thu in the 70s. Similar conditions Fri with a bit more in the way of moisture reaching into the southern zones by aftn/evening. Will have highs mainly in the 70s with chc PoPs in southern VA/NE NC and the Piedmont by aftn. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 350 PM EDT Tuesday... The medium range period continues to look rather unsettled as there will still be some lingering upper troughing aloft across the local area through next weekend. At the sfc, high pressure is expected to be over Quebec, and is forecast to gradually build SE into New England. The latest 12Z/05 models suite remain in fairly good agreement that a sfc trough deepens along the SE US coast this weekend. It still appears that the best chc for precip will probably be later Sat through Sun. The GFS continues to keeps the bulk of the rain offshore while the ECMWF and Canadian have more rainfall over the local area. Will have highs chc PoPs (40-50%) during this timeframe. Then, as the system eventually moves offshore and a ridge aloft begins to build in from the W, will have diminishing PoPs later Sun/Sun night, and will keep Mon-Tue dry for now. Highs Sat-Sun will mostly continue in the 70s with lows in the 60s. For Mon-Tue, with increasing amounts of sunshine will have highs in the upper 70s to around 80F with lows in the upper 50s to lower-mid 60s. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... As of 200 PM EDT Tuesday... Scattered showers/tstms across much of the area this aftn, bringing brief IFR-MVFR flight restrictions in heavy downpours. The coverage will be the highest at SBY through ~00Z and followed by RIC, with a minimal chance for ORF/PHF/ECG. Showers diminish later this evening except over the north where they will linger closer to the front. The front is still expected to drop south across MD/VA tonight, reaching southern VA by 12Z Wed. However, the flight restrictions may not reach down into southern VA until later in the morning (IFR-LIFR conditions are likely for RIC/SBY). Winds shift to the E/NE. OUTLOOK... East/onshore flow expected through Fri as high pressure builds across New England and the cold front drops south of the region, along with a daily chance of showers. Low pressure potentially organizes off the Carolina and SE coast Sat/Sun with additional flight restrictions possible. && .MARINE... As of 350 PM EDT Tuesday... Surface high pressure centered well offshore is losing influence over the local weather as an upper low slowly consolidates over southern CONUS. A weak front is entering the northern waters this afternoon. Winds to the south of this boundary are generally S and SE 5-10 kt, but transition to E and NE ~10 kt north of the front. Waves are 1-2 ft with seas 1-3 ft. Ridge of high pressure builds southward into the Mid-Atlantic region late this afternoon, pushing the aforementioned cold front southward into the overnight hours. Flow become NE behind the front for all the local waters on Wednesday as a surface trough slowly develops off the GA coast. Winds generally aob 15 kt as the gradient will not be particularly steep as the high weakens/drops southward. NE winds will stay around 15 kt for the southern coastal waters Wednesday night where the gradient will be the strongest. This modestly strong/lengthy NE flow will allow seas to approach 5 ft near and south of the VA/NC border Wednesday night into Thursday. Not confident enough to issue any SCA headlines at this time but potential for a period of SCA seas is increasing for the southern coastal waters. Waves in the Bay during this period will range from 1-3 ft (highest near the mouth of the Bay) with seas 3-4 ft for the northern coastal waters. Unsettled pattern continues for late week/weekend period as another high builds over the Northeast and weak coastal low pressure forms off the SC/GA coast and moves northward. Prolonged period of NE winds will lead to building seas and the potential for coastal flood issues in the middle and northern Ches Bay as tidal anomalies rise. Moderate rip current risk at all beaches on Wednesday with the potential for a High rip risk on Thursday as onshore flow continues. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...LKB NEAR TERM...LKB SHORT TERM...LKB/MPR LONG TERM...LKB AVIATION...LKB/MPR MARINE...RHR/RMM
Hazardous weather outlook, Oct 5, 11:34 AM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 1134 AM EDT Tue Oct 5 2021 NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>084-086>090-092- 093-095>100-512>516-518-523>525-061545- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan- Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Gloucester- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Eastern King William-York-Newport News-Hampton/Poquoson- 1134 AM EDT Tue Oct 5 2021 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ064-075>078-085-509>511-517-519>522-061545- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex- Western Louisa-Eastern Louisa-Western Hanover-Western King William- Western King and Queen-Eastern King and Queen-Western Essex- Eastern Essex- 1134 AM EDT Tue Oct 5 2021 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...This afternoon and tonight. Slow moving showers and thunderstorms will be capable of producing heavy downpours and localized flash flooding this afternoon and this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LKB
In the hours before
Special weather statement, Oct 5, 2:22 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
222 PM EDT Tue Oct 5 2021
MDZ021>025-051930-
Dorchester MD-Wicomico MD-Maryland Beaches MD-Somerset MD-
Inland Worcester MD-
222 PM EDT Tue Oct 5 2021
...Scattered thunderstorms will impact portions of Somerset,
Wicomico, Worcester and Dorchester Counties through 330 PM EDT...
At 220 PM EDT, Doppler radar was tracking scattered thunderstorms
with heavy rain over portions of the Lower Maryland Eastern Shore,
moving east at 5 to 10 mph.
HAZARD...Rainfall of 1 to 2 inches.
SOURCE...Radar indicated.
IMPACT...Possible flooding of low lying areas.
Locations impacted include...
Salisbury, Cambridge, Fruitland, Pocomoke City, Princess Anne,
Hurlock, University Of Maryland Eastern Shore, Salisbury University,
Berlin, Delmar, Snow Hill, Hebron, Sharptown, Secretary, Vienna,
Westover, Parsonsburg, Newark, Cape Isle Of Wight and Ocean Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3864 7571 3846 7569 3845 7525 3834 7508
3799 7563 3813 7583 3814 7579 3818 7595
3822 7582 3826 7592 3836 7587 3823 7597
3837 7601 3824 7605 3849 7634 3849 7631
3851 7621 3862 7628 3857 7603 3870 7583
TIME...MOT...LOC 1820Z 273DEG 6KT 3862 7582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
GINGRICHSpecial weather statement, Oct 5, 3:33 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
333 PM EDT Tue Oct 5 2021
MDZ022>024-052015-
Wicomico MD-Somerset MD-Inland Worcester MD-
333 PM EDT Tue Oct 5 2021
...Strong thunderstorms will impact portions of northeastern
Somerset, southeastern Wicomico and western Worcester Counties
through 415 PM EDT...
At 332 PM EDT, Doppler radar was tracking showers and embedded
thunderstorms...along a line extending from near Parsonsburg to 10
miles southeast of Fruitland to near Snow Hill. Movement was
southeast at 10 mph.
HAZARD...Rain 1 to 2 inches.
SOURCE...Radar indicated.
IMPACT...Possible flooding of low lying areas.
Locations impacted include...
Salisbury, Fruitland, Pocomoke City, Salisbury University, Snow Hill,
Parsonsburg, West Pocomoke, Newark, Pittsville, Willards, Cokesbury,
Goodwill, Longridge, Cedartown, Chesapeake Heights, Powellville,
Mount Wesley, Whiton, Whitesburg and Boxiron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
Minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3803 7531 3805 7556 3839 7569 3845 7537
3845 7534 3815 7528
TIME...MOT...LOC 1932Z 295DEG 7KT 3841 7551 3824 7547 3812 7544
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
05Special weather statement, Oct 5, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
401 PM EDT Tue Oct 5 2021
VAZ064-511-517-052045-
Western King William VA-Western Hanover VA-Caroline VA-
401 PM EDT Tue Oct 5 2021
...A strong thunderstorm will impact portions of central Caroline and
northwestern Hanover Counties through 445 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ladysmith, or 12 miles west of Milford, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bowling Green, Milford, Hanover, Ladysmith, Dawn, Kings Dominion,
Chilesburg, Sparta, Golansville, Oliver, Gum Tree, Coatesville,
Hewlett, Doswell, Penola, Noel, Calno, Beaverdam, Burruss Corner and
Cedar Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3806 7718 3775 7731 3776 7734 3777 7733
3777 7732 3779 7733 3779 7737 3776 7737
3789 7772 3801 7767 3800 7767 3799 7764
3808 7754
TIME...MOT...LOC 2001Z 289DEG 14KT 3798 7760
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GINGRICHThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 4:42 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 48 min |
| Oct 5, 4:47 PM EDT | Special Weather Statement | AKQ | Hanover | 43 min |
| Oct 5, 5:38 PM EDT | Special Weather Statement | AKQ | Essex, King and Queen, King William, Richmond | 67 min |
| Oct 5, 6:44 PM EDT | Areal Flood Advisory | AKQ | Essex, King and Queen, Lancaster, Middlesex, Richmond | 3 hr |
| Oct 5, 7:12 PM EDT | Special Weather Statement | AKQ | Lancaster, Middlesex | 48 min |
| Oct 5, 7:37 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Mathews, Middlesex, Northumberland | 38 min |
| Oct 5, 7:38 PM EDT | Special Marine Warning | AKQ | 52 min | |
| Oct 5, 7:45 PM EDT | Special Weather Statement | AKQ | Prince Edward | 60 min |
| Oct 5, 2:22 PM EDT | Special Weather Statement | AKQ | Dorchester, Wicomico, Worcester | 68 min |
| Oct 5, 3:33 PM EDT | Special Weather Statement | AKQ | Wicomico, Worcester | 42 min |
| Oct 5, 3:39 PM EDT | Areal Flood Advisory | AKQ | Wicomico | 2 hr |
| Oct 5, 4:26 PM EDT | Special Weather Statement | AKQ | Worcester | 49 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.